Severe Allegic Reaction to Keflex

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by Yucca13, Jun 27, 2013.

  1. Yucca13

    Yucca13 Member

    I don't post often but thought it might be helpful to others to know that Cephalexin has the potential to cause a life threatening reaction in some people. I thought at first that I might be having a delayed reaction to having injections of numbing agents at the dentist. After being told that I had an infected tooth, when I came home I took a 500 mg. generic Keflex tablet. Within an hour my palms started to itch badly and next my breathing was affected severely. It really scared my husband and I so he called 911. They gave me oxygen and an iv on the way to the hospital. At the hospital, they injected benedryl and some cortisone (I think it was medrol). Then they gave me a drip of some kind of antacid. My body had swollen a lot, especially my legs and I looked like I had a bad sunburn and felt like an over-inflated balloon!

    I called the pharmacist today and he said because I had taken the medication and then resumed it a few weeks later that I had become sensitized to it. Who would have thought this would happen?

    I guess the trip to the ER was meant to be because they told me that had PVCs which are Premature Ventricular Contractions. They couldn't figure out what was causing them. They advised me to stay but I would had to sit on a guerney for hours and have many more tests(probably all night) and that would killed by back and Iknow I could not have slept. My EKG and enzmes were ok so figured I wasn't having a heart attack. I will go to see a cardiologist on July 10. I'm66 and was checked out about a month ago with an EKGthat was ok. I've bouts of squeezing pain in my upperback, arms and jaw that are newfor me.

    Just thought I would let others know about the possible side effects of cephalexin!!
  2. Nanie46

    Nanie46 Moderator

    Hi Yucca,

    I'm glad to hear you got immediate medical treatment and are ok after having an anaphylactic reaction to Cephalexin (Keflex).

    Anaphylactic reactions can happen with antibiotics.

    It's good to remind people to look out for reactions like this.

    Be sure to list your allergy on all of your medical records and remind anyone prescribing medication for you, that you have an allergy to Keflex.
  3. mbofov

    mbofov Member

    I didn't know you could become sensitized to a medication - actually develop an allergy - after taking it twice. That's a bit scary and I'm you got immediate help.

    My mom had a bad reaction to Keflex - it made her paranoid - she had mild dementia but she knew who her family was and was pretty okay, but on the Keflex she began to think people were poisoning her and other things. Luckily we looked at the package insert and read that this was a possible side effect! Otherwise the doc probably would have just said it was her dementia. We stopped the Keflex and the paranoia went away.

    One other time she had a bad reaction to a medication - Aricept - she had trouble urinating and the d**m urologist said it was not real, just her dementia (although he found her bladder was full and had her start wearing a catheter! which caused an infection, and so on ... till he removed the d** m thing). But the package insert said Aricept could cause difficulty urinating, they took her off the Aricept (thank God) and the problem went away. I have very little faith in doctors and their knowledge or willingness to believe in medication side effects. You can't rely on them at all for this.

    Sorry for the rant!

    Mary
  4. Nanie46

    Nanie46 Moderator